Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 45, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 4, 1996, 7:15 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 1996, 7:15 PM CDT (00:15 UTC)
- Expired
- Aug 4, 1996, 10:10 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 424 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 2808 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 050018 FFWMAF TXC371-050310- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 715 PM CDT SUN AUG 4 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1010 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...PECOS COUNTY THUNDERSTORMS...SOME WITH VERY HEAVY RAIN...CONTINUE TO REDEVELOP ACROSS PECOS COUNTY. MIDLAND DOPPLER RADAR ESTIMATES THAT A SMALL AREA SOUTHWEST OF GIRVIN HAS RECEIVED OVER 3 INCHES OF RAIN SINCE 5 PM AND AS MUCH AS 2 INCHES JUST NORTH OF CHANCELLOR. THIS COMBINED WITH ADDITIONAL THUNDERSTORM DEVELOPMENT TO THE SOUTHWEST LEADS TO THE POTENTIAL FOR FLASH FLOODING. THE MOST THREATENED AREA IS THE AREA SOUTH OF A LINE FROM IMPERIAL...TO FORT STOCKTON...TO JUST NORTH OF CHANCELLOR OF SOUTHWEST PECOS COUNTY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. MURDOCH/FRAZAR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:08 PM CDT, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 4, 2:08 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 205 PM CDT SUN AUG 4 1996 LATEST NSAT WV IMAGERY SHOWS MID LEVEL MOISTURE PLUME OVER FA. HARD TO SPOT WEAK VORT MAX INITIALIZED ON MORNING RUN OVER SOUTHERN BORDER OF AZ/NM. HOWEVER... MAY BE LOCATED IN SOUTH-CENTRAL NM. IR IMAGERY SHOWS CLOUD TOPS CONTINUING TO WARM WITH ACTIVITY THAT DEVELOPED EARLIER THIS MORNING... NOW LOCATED OVER NORTHERN LEA COUNTY NM. THIS TREND IS ALSO NOTED WITH LATEST KMAF 88D REFL PRODUCT SHOWING ONLY 35 TO 40 DBZ. HOWEVER... STORMS BEGINNING TO REDEVELOP OVER DAVIS MOUNTAINS AND BIG BEND AIDED BY MORE INSOLATION AS SEEN ON LATEST VIS. ETA SHOWING ATMOSPHERE OVER FA A LITTLE MORE UNSTABLE THAN NGM WITH H7 TO H5 LYR MEAN LAPSE RATES GREATER THAN 8.0 OVER PERMIAN BASIN AND SOUTHEAST NM THIS AFTERNOON AND EVENING. SOME UPWARD MOTION FCST OVER AREA THROUGH 05/12Z AND WITH ABUNDANT LOW LEVEL MOISTURE IN PLACE BELIEVE CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS OVER MOUNTAINS EAST INTO THE PERMIAN BASIN WITH SLIGHT CHANCE OVER TERRELL COUNTY. THTE AXIS REMAINS OVER CENTER OF FA THROUGH 05/12Z SO PLENTY OF MOISTURE. THIS COMBINED WITH A MODERATE LLJ (ONE DEVELOPED LAST NIGHT OF 30 TO 40 KNOTS) SHOULD SUSTAIN STORMS AFTER MIDNIGHT. APPEARS BEST CHANCES FOR POPS WILL BE FROM 05/00Z TO 05/06Z AS BEST UVV EXISTS DURING THIS TIME PERIOD. AS FOR TEMPERATURES... WILL GO A LITTLE WARMER THAN GUIDANCE AS CLOUD COVER SHOULD KEEP TEMPERATURES UP TONIGHT. CNM 73/30 MAF 75/30 MRF 63/30 P07 77/20 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:00 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Aug 4, 10:46 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| Aug 5, 12:52 AM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
| Aug 5, 1:00 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.